Hypnotic Sleep Aids Up Risk of Hip Fractures Among Nursing Home ResidentsMar 5, 2013
The use of sleep medicines among nursing home residents increases their risk of suffering hip fractures.
New research that’s been published in the journal JAMA Internal Medicine shows that nursing home residents with mild or moderate cognitive impairment face a greater risk of suffering a hip fracture if they’re taking a non-benzodiazepine hypnotic sleep aid than if they’re not. Some of the more popular brand names of these drugs are Ambien and Lunesta.
The study was conducted in the U.S. The study examined reports from more than 15,000 long-term residents of nursing homes across the country. Each of the records examined were of nursing home residents who had suffered a hip fracture. All study participants were over the age of 50 and were Medicare recipients between July 2007 and December 2008.
Based on a review of the medications each resident had been taking at the time of their fracture, the study determined that 11 percent of them had been taking a non-benzodiazepine hypnotic sleep drug in the month prior to breaking their hip. The study concludes that people taking these drugs like Ambien and Lunesta face a 66 percent higher risk of suffering a hip fracture than those not taking the drugs.
Several other factors related to these drugs affect the risk of suffering a hip fracture, including the severity of their cognitive and functional impairment. Residents who are more mobile and require less assistance were more likely to suffer a hip fracture while taking a non-benzodiazepine sleep drug. Those with a lesser severity of cognitive impairment also face a greater risk of suffering a fracture while taking these drugs.
Also, the study found, patients who were recently prescribed the drugs like Ambien and Lunesta were more likely to suffer hip fractures. The report cites the study in its conclusion, “New users and residents having mild to moderate cognitive impairment or requiring limited assistance with transfers may be most vulnerable to the use of these drugs. Caution should be exercised when prescribing sleep medications to nursing home residents.”